Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Appropriate treatment?
Jan 19, 2003

Dear Dr. Young:

I wrote to you very recently about a friend who has a CD4 count of 50. I recently learned that his viral load is 482. Given his low CD4 count, this seemed very low to me. What does this disparity mean? I also found out that he is taking a combination of Combiver and Kaletra. Is this a strong enough combination of drugs for him? He has MAC, a small, persistent lingering of pnemonia, which he has had for a couple months, and he also has eosinophilic dermatitis (sp?). Given all this, do you believe he is being treated correctly? I hear so often about people who don't receive the proper potency of drugs to combat HIV/AIDS. Many thanks for your first response.

Regards, Karen

Response from Dr. Young

Thanks for your question.

Would seem that your friend is on appropriate and very potent first-line treatment for HIV. The potentcy of some drugs appears to diminish among persons with very low CD4 cell counts (like <50), but Kaletra-based regimens don't appear to be affected much by this.

One should also expect that your friend is receiving multiple drug therapy to treat his M. avium (MAC) infection.

Yes, the viral load would appear to be low for a treatment naive person with such advanced disease, but either way, points out that HIV (at any viral load) still can cause significant immune depletion. It might be the case that the viral load that you've cited actually reflects a viral load obtained after the initiation of treatment-- if this is the case, interpretation would require knowing what the baseline viral load was.

Hope this helps, BY


Previous
Absorption...Can it lead to resistance?
Next
HIV Positive

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement